Share this article

print logo

AN ALLERGY IS THE LIKELY CAUSE OF COUGH

Q: My son is 60 years old, does not smoke and has always been physically active. For almost a year, he has had spasms of coughing that sometimes last for hours. He has had allergy tests, lung tests, an upper GI and a sinus operation, but no one has found out what's causing the cough and how to treat it. It stops when he's on prednisone, but the doctor said he shouldn't take that for long periods of time. What else do you think can be done to find the cause and cure for this problem?

-- E.M.

A: The cough reflex is an important and occasionally critical physiological mechanism. The function of a cough is to clear the airways of mucus, foreign particles and noxious aerosols that have been inhaled.

Sometimes, though, as in the case of your son, things get out of hand. Coughing can be disruptive of daily activities, and severe coughing can result in fainting, urinary incontinence and even broken ribs.

Your son's cough must be classified as chronic or long-term. By far the most common cause of chronic cough is exposure to tobacco smoke.

Also, your son may be chronically exposed to an environment containing other noxious fumes or dusts, even fungus, through faulty ventilation systems at work or home. It might be worthwhile to check this out.

The next most common causes of chronic cough are postnasal drip, asthma and gastroesophageal reflux disease (GERD). In the case of GERD, the primary symptom is heartburn, which you haven't mentioned, and from what you said, your son has been tested for the other two.

An increasingly common cause of chronic cough is the use of angiotensin-converting enzyme (ACE) inhibitor drugs. These drugs are vasodilators; that is, they relax or dilate the blood vessels, and are recommended for heart patients and those with high blood pressure. If your son takes ACE inhibitors, he may want to check this side effect with his doctor.

The prednisone your son takes was recommended, not because it will "cure" his cough, but because of its nonspecific anti-inflammatory and immunosuppressant action. As such, it can be very effective against allergic reactions.

The fact that it works certainly points more strongly toward an allergen as the cause. I suggest more effort be placed on trying to isolate one or more chemicals in the air or his food that may be causing the cough.

Prednisone, even taken in high doses for up to a week, is almost never harmful. But taking the medication for longer than that can result in increased risk for some very serious side effects.

While looking for the cause, he needs to work out an on-again, off-again schedule for the prednisone.

There are no comments - be the first to comment